Idaho, 2013Flash Flood in Idaho, August 23, 2013
August 23, 2013 · NWS PIH · 1 event in 1 county or zone
Heavy rain with 2 to 4 inch amounts in the Chubbuck and Pocatello area caused extensive street, business and home flooding on August 23rd. The Center Street underpass was closed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain with 2 to 4 inch amounts in the Chubbuck and Pocatello area caused extensive street, business and home flooding on August 23rd. The Center Street underpass was closed. Pocatello Avenue, Seventh Street, North Main and Highway 30 at the railroad bridge, Gold Street overpass, Cedar Street, Pole Line Road, Eldredge Road were closed in Pocatello. The Interstate 86 underpass on Hawthorne Road in Chubbuck was closed. The heavy rain began at around 2 pm with the flooding continuing until about 7 pm in the two cities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 23, 12:47 PM MST, 13 minutes earlier.
Area forecast discussion, Aug 23, 12:47 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
147 PM MDT FRI AUG 23 2013
.SHORT TERM...TONIGHT THROUGH SUNDAY. MOISTURE ASSOCIATED WITH THE
MONSOON CONTINUES TO STREAM INTO SOUTHEAST IDAHO. AN EMBEDDED
DISTURBANCE OVER CENTRAL UTAH AND NEVADA THIS AFTERNOON IS
ROTATING TOWARDS THE SOUTH CENTRAL HIGHLANDS WHERE THUNDERSTORMS
ARE ALREADY DEVELOPING. SHOWERS SHOULD CONTINUE NORTHEAST TOWARDS
ISLAND PARK THROUGH EARLY SATURDAY MORNING. BY SATURDAY AFTERNOON
A NEW DISTURBANCE DROPS INTO THE BASE OF THE LOW PRESSURE TROUGH
JUST OFF SHORE THEN LIFTS SHARPLY NORTHEAST THROUGH OREGON. THIS
SHOULD BACK THE FLOW PATTERN TO THE SOUTH AND FOCUS SHOWERS AND
THUNDERSTORMS SATURDAY AFTERNOON INTO THE CENTRAL MOUNTAINS. THE
GFS REPEATS THIS PATTERN AGAIN ON SUNDAY.
.LONG TERM...MONDAY THROUGH THURSDAY. THERE APPEARS TO BE LITTLE
CHANGE IN THE PATTERN. HIGH PRESSURE RIDGE REMAINS OVER KANSAS
WITH A TROUGH NEAR THE WEST COAST. THIS CONTINUES TO FUNNEL MOIST
AIR NORTH THROUGH THE GREAT BASIN. FORECAST CHALLENGE MAY HINGE ON
TROPICAL DISTURBANCES CROSSING CENTRAL AMERICA AND MEXICO.
TROPICAL STORM IVO IS PRESENTLY NEAR THE TIP OF BAJA
CALIFORNIA...ONCE THE STORM RECUREVS NORTH ALONG THE COAST THE
MOIST AIR COULD SURGE THROUGH THE GREAT BASIN OVER A 24 HOUR
PERIOD. THE GFS CURRENTLY TRIES TO DO THIS BETWEEN SUNDAY MORNING
AND MONDAY MORNING....TRACKING THE DEEPER MOISTURE ROUGHLY THROUGH
EVANSTON WYOMING. SOUTHEAST IDAHO MAY CATCH PART OF THE ACTION OR
GET LEFT IN DRIER AIR JUST TO THE WEST. INTERESTING ENOUGH...THE
EXTENDED MODEL SHOW AGREEMENT AND MUSTER UP ANOTHER TROPICAL
DISTURBANCE CROSSING CENTRAL AMERICA BY NEXT FRIDAY. RS
&&
.AVIATION...EXPECT THUNDERSTORM DEVELOPMENT AGAIN THIS AFTERNOON
WITH VICINITY THUNDERSTORMS AT ALL SITES. MOST LIKELY FOR ON
STATION THUNDER WOULD BE PIH AND IDA. MOIST SOUTHERLY FLOW ALOFT
CONTINUES SATURDAY AND EXPECT AFTERNOON THUNDERSTORM DEVELOPMENT
AGAIN. VFR CONDITIONS SHOULD CONTINUE THROUGH THE PERIOD OUTSIDE OF
THE THUNDERSTORMS.
GK
&&
.FIRE WEATHER...MOIST SOUTHERLY FLOW CONTINUES OVER THE DISTRICT.
RED FLAG WARNINGS IN EFFECT FOR SCATTERED THUNDERSTORMS FOR ZONES
475...476...410...413...AND 427. SOME SLIGHTLY DRIER AIR PUSHING
INTO WESTERN PORTION OF DISTRICT. ALL LOCATIONS WILL HAVE AT LEAST
ISOLATED COVERAGE THIS EVENING. SIMILAR CONDITIONS ARE EXPECTED
SATURDAY AND SUNDAY WITH THE MOIST SOUTHERLY FLOW CONTINUING AND
FURTHER RED FLAG WARNINGS FOR THUNDERSTORMS WILL LIKELY BE NEEDED.
WITH THE MOIST PATTERN MINIMUM HUMIDITY SHOULD STAY WELL ABOVE 15
PERCENT THROUGH THE WEEKEND.
GK
.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING
IDZ410-413-427-475-476.
&&
Hazardous weather outlook, Aug 23, 3:18 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
418 AM MDT FRI AUG 23 2013
IDZ017>025-031-032-241030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
418 AM MDT FRI AUG 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE...ESPECIALLY IN THE
AFTERNOON AND EARLY EVENING. THE BEST CHANCE WILL BE EAST OF A
CHALLIS-CAREY-CITY OF ROCKS LINE. STORMS WILL BE CAPABLE OF
PRODUCING WINDS OVER 40MPH...SMALL HAIL AND LOCALLY HEAVY
RAINFALL. THE POTENTIAL IS THERE FOR LOCALIZED FLOODING OR DEBRIS
FLOWS WITHIN RECENT BURN AREAS AND STEEP TERRAIN. THE THREAT FOR
SEVERE STORMS IS LOW...BUT NON-ZERO.
DUE TO THE THREAT OF WIDELY SCATTERED TO SCATTERED THUNDERSTORMS
AND GUSTY DOWNBURST WINDS...RED FLAG WARNINGS HAVE BEEN POSTED FOR
ALL FIRE ZONES EXCEPT ZONE 422 AND 425. THESE ARE IN EFFECT FROM
NOON THROUGH 10PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MOISTURE WILL CONTINUE TO STREAM NORTHEAST ACROSS THE WESTERN
STATES. THERE IS SOME UNCERTAINTY ON WHERE THIS SURGE OF MOISTURE
WILL LIE ACROSS THE WEST...INCLUDING EASTERN IDAHO. WITHIN THIS
SURGE OF MOISTURE...IT WILL BE VERY DEEP AS IT WILL BE
SUPPLEMENTED BY ONE OR TWO TROPICAL STORMS. THIS MEANS PLENTY OF
RAINFALL...AND POSSIBLY TOO MUCH. JUST TO THE WEST OF THIS
AREA...THERE WILL BE A VERY STRONG DRY SLOT AND BREEZY CONDITIONS
FOR A PROLONGED PERIOD.
THIS APPEARS TO BE A LONG DURATION PATTERN...WHICH WILL AFFECT
MANY DIFFERENT GROUPS AND LAST INTO THE LABOR DAY WEEKEND MOST
LIKELY. STAY TUNED IN THE COMING DAYS TO SEE HOW THIS SITUATION
EVOLVES.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Flash Flood, Bannock
- When
- August 23, 1:00 PM MST to 7:00 PM MST
- Where
- Bannock County, 3 mi N of Chubbuck to 2 mi W of Pocatello
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 42.963, -112.450
Heavy rain with 2 to 4 inch amounts in the Chubbuck and Pocatello area caused extensive street, business and home flooding on August 23rd. The Center Street underpass was closed. Pocatello Avenue, Seventh Street, North Main and Highway 30 at the railroad bridge, Gold Street overpass, Cedar Street, Pole Line Road, Eldredge Road were closed in Pocatello. The Interstate 86 underpass on Hawthorne Road in Chubbuck was closed. The heavy rain began at around 2 pm with the flooding continuing until about 7 pm in the two cities.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 23, 20132 deaths · $12,000 · 2 events
- Flash Flooding and Hail in Nevada, August 23 to 25, 2013$3.0 million · 1 in hail · 6 events
- Flash Flood and Damaging Winds in Georgia, August 23, 20131 injured · $842,000 · 70 kt wind · 8 events
- Flash Flooding in California, August 23 to 25, 2013$420,000 · 9 events
- Lightning Strike in North Carolina, August 23, 2013$75,000 · 1 event
- Hail and Damaging Winds in Tennessee, August 23, 2013$39,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flow in Colorado, August 23, 2013$30,000 · 65 kt wind · 5 events
- Flash Flood in Ohio, August 23, 2013$25,000 · 1 event
- Flooding in Pennsylvania, August 23, 20139 events
- Damaging Winds in Montana, August 23 to 25, 201361 kt wind · 6 events
- Flood and Heavy Rain in Florida, August 23, 2013$100 · 5 events
- Damaging Winds in Montana, August 23, 201365 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475763.